Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 19, NWS Goodland, KS

June 9, 2019Gove County, Kansas

NWS Goodland, KS issued this flash flood warning at Jun 9, 2019, 12:17 AM CDT for Gove County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2019, 12:17 AM CDT (05:17 UTC)
Expired
Jun 9, 2019, 2:51 AM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Gove County, KS

The radar

The Goodland radar (KGLD), 124 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2096 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
1.0
Supercell composite
14.6

Open this sounding in Storm Lab

The text

As transmitted.

916 
WGUS53 KGLD 090517
FFWGLD
KSC063-090815-
/O.NEW.KGLD.FF.W.0019.190609T0517Z-190609T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1217 AM CDT Sun Jun 9 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Gove County in west central Kansas...

* Until 315 AM CDT.

* At 1214 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen. Local law enforcement was also reporting that 
  water was beginning to come over some roads in the area. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Quinter, Grainfield, Grinnell, Gove and Park. 

Rainfall amounts of 1 to 2 inches per hour are possible in the 
warned area.

This includes Interstate 70 in Kansas between mile markers 84 and
112.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3913 10016 3871 10016 3871 10067 3913 10068

$$

Buller
2 follow-up statements
445 
WGUS73 KGLD 090538
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1238 AM CDT Sun Jun 9 2019

KSC063-090815-
/O.CON.KGLD.FF.W.0019.000000T0000Z-190609T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gove KS-
1238 AM CDT Sun Jun 9 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR
GOVE COUNTY...

At 1238 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to one inch of rain has already 
fallen. Flash flooding is expected to begin shortly or is already 
occurring.

Some locations that will experience flooding include...
Quinter, Grainfield, Grinnell, Gove and Park. 

This includes Interstate 70 in Kansas between mile markers 84 and
112.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3913 10016 3871 10016 3871 10067 3913 10068

$$

JN
533 
WGUS73 KGLD 090751
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
251 AM CDT Sun Jun 9 2019

KSC063-090801-
/O.CAN.KGLD.FF.W.0019.000000T0000Z-190609T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gove KS-
251 AM CDT Sun Jun 9 2019

...THE FLASH FLOOD WARNING FOR GOVE COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3913 10016 3871 10016 3871 10067 3913 10068

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 11:46 PM CDT, 31 minutes earlier.

Area forecast discussion, Jun 8, 11:46 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1046 PM MDT Sat Jun 8 2019

.UPDATE...
Issued at 1046 PM MDT Sat Jun 8 2019

Based on the current radar coverage...have dropped the Severe
Thunderstorm Watch for areas along/west of Highway 27.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 215 PM MDT Sat Jun 8 2019

What appears to a number of different rounds of severe
thunderstorms has begun this afternoon. So time is short. Front
has moved into the northwestern portion of the forecast area.
Models have slowed down the progression of the cold front across
the area. This is due to a wave/surface low over southeast
Colorado. The front is expected to stall or move rather slowly
until later on this evening.

Discrete, isolated thunderstorms are expected to develop near or
slightly to the east of the front initially. Then additional
development is expected along and just behind the front by later
this afternoon. By mid to late evening all this activity is going
to merge together into a large cluster and move across the area
through the overnight hours. It is also possible that elevated
thunderstorms develop behind the front later in the night.

The high resolution/Cams are different but it is their attempt to
depict the above scenarios. So large hail and maybe a tornado or
two can be expected until the storms merge. Then the threat will
shift to more of a wind threat that could last through the night.
Through the overnight hours, locally heavy rainfall and flash
flooding will be possible as well.

There will be lingering precipitation during the day tomorrow but
hard to tell how much or how long it will be. Models consistent in
cooling off high temperatures into the 60s for Sunday. Clouds
clear out later tomorrow into the evening with the winds becoming
light. Did not have time to do a climate section. However the
current forecast lows for Sunday night from the upper 30s into
the lower 40s means low temperature records will be broken.

.LONG TERM...(Monday through Saturday)
Issued at 215 PM MDT Sat Jun 8 2019

Not much time to write due to severe weather beginning.

Earlier system that was affecting the area Tuesday is not as
strong, and the pops have gone down.

Mean trough remains out west. The trough, rather complex with
numerous smaller waves to move through the area, will affect the
area from Thursday night into Saturday. So unsettled weather is
expected during that time.

Warmer temperatures, near to slightly below normal, are expected
from Monday through Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1005 PM MDT Sat Jun 8 2019

For KGLD and KMCK, sub vfr cigs expected from taf issuance through
about 11z or 12z as post frontal stratus moves in with north winds
gusting around 30kts. After 13z vfr conditions return with winds
during the day gusting up to 35kts then quickly decreasing and
becoming light and variable in the evening.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...BULLER
LONG TERM...BULLER
AVIATION...99
Hazardous weather outlook, Jun 8, 11:45 PM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1045 PM MDT Sat Jun 8 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100445-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1045 PM MDT Sat Jun 8 2019 /1145 PM CDT Sat Jun 8 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Severe Thunderstorm Watch remains in effect for areas east of
Highway 27.

Scattered to numerous thunderstorms are expected through the
overnight hours. Through the early evening hours, the main threats
will be large hail and isolated tornados. Damaging winds will also
be possible and these winds could cause blowing dust which could
significantly reduce the visibility.

After early evening, these storms will merge, and form a large
cluster that will move across the area through the overnight hours.
After this happens, damaging winds will become the main threat and
will be rather widespread. As before these winds could cause blowing
dust. Through the overnight hours, locally heavy rainfall and flash
flooding will be possible with any of these storms.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Flooding concerns will have to be monitored on Sunday as locally
heavy rainfall from the overnight period Saturday could have
lingering issues for portions of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 8, 11:07 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1007 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             2 SSW GOODLAND          39.32N 101.73W
06/08/2019  E1.75 INCH       SHERMAN            KS   PUBLIC

&&

MB
Local storm report, Jun 8, 11:08 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1008 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND GST     1 SW FIRSTVIEW          38.81N 102.54W
06/08/2019  M61 MPH          CHEYENNE           CO   MESONET

&&
Local storm report, Jun 8, 11:09 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1009 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     WINONA                  39.07N 101.25W
06/08/2019                   LOGAN              KS   PUBLIC

            WINONA HAS LOST POWER. UNKNOWN WHETHER FROM
            STRAIGHTLINE WINDS OR TORNADO.

&&
Local storm report, Jun 8, 11:10 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1010 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TORNADO          2 NE RUSSELL SPRINGS    38.93N 101.15W
06/08/2019                   LOGAN              KS   TRAINED SPOTTER

&&
Local storm report, Jun 8, 11:36 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1036 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     TSTM WND GST     1 NW HOXIE              39.36N 100.45W
06/08/2019  M73 MPH          SHERIDAN           KS   MESONET

&&

MB
Local storm report, Jun 9, 12:11 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1111 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     TSTM WND GST     QUINTER                 39.07N 100.24W
06/08/2019  M62 MPH          GOVE               KS   EMERGENCY MNGR

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:00 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas45 min
Jun 8, 7:41 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas49 min
Jun 8, 8:04 PM CDTTornado WarningGLDSherman26 min
Jun 8, 8:24 PM CDTTornado WarningGLDSherman, Thomas36 min
Jun 8, 8:26 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace49 min
Jun 8, 8:36 PM CDTFlash Flood WarningGLDRawlins, Sherman, Thomas5 hr
Jun 8, 8:41 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins19 min
Jun 8, 8:55 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins50 min
Jun 8, 8:56 PM CDTTornado WarningGLDLogan, Sherman, Thomas34 min
Jun 8, 9:06 PM CDTTornado Warning Tornado observedGLDLogan, Sherman, Thomas39 min
Jun 8, 9:12 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas63 min
Jun 8, 9:13 PM CDTSevere Thunderstorm WarningGLDCheyenne47 min
Jun 8, 9:27 PM CDTTornado Warning Tornado observedGLDLogan, Thomas48 min
Jun 8, 9:41 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas49 min
Jun 8, 9:43 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Thomas62 min
Jun 8, 10:12 PM CDTTornado Warning Considerable damage threatGLDLogan33 min
Jun 8, 10:18 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace42 min
Jun 8, 10:27 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas48 min
Jun 8, 10:42 PM CDTTornado Warning Tornado observedGLDLogan38 min
Jun 8, 10:46 PM CDTTornado WarningGLDLogan, Wallace29 min
Jun 8, 11:01 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita44 min
Jun 8, 11:10 PM CDTSevere Thunderstorm WarningGLDSheridan13 min
Jun 8, 11:14 PM CDTTornado WarningGLDLogan, Wichita18 min
Jun 8, 11:34 PM CDTSevere Thunderstorm WarningGLDGove, Logan41 min
Jun 8, 11:37 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan53 min
Jun 8, 11:37 PM CDTTornado WarningGLDLogan23 min
Jun 9, 12:11 AM CDTSevere Thunderstorm WarningGLDGove49 min
Jun 9, 12:23 AM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan26 min
Jun 9, 2:42 AM CDTSpecial Weather StatementGLDGove, Sheridan48 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.